60 Minutes Wednesday and Joan of Arcadia have something new in common: They both got burned at the stake on CBS’ new fall schedule.
The network canceled the mid-week edition of 60 Minutes that was at the center of the "Memogate" scandal that hastened Dan Rather's departure from the CBS Evening News. A Rather-anchored segment on 60 Minutes Wednesday based a story about President Bush’s National Guard service on documents that critics believe were forged.
But 60 Minutes Wednesday's fate was in trouble well before the Memogate scandal, and its rating has sunk all season. CBS’ entertainment division has long wanted to reclaim the hour of prime time from the news division.
CBS Chairman and Viacom Co-President Les Moonves said the dispute had nothing to with Memogate. "This was a ratings call, not a content call."
Saying it was trying to solidify its recent ratings successes elsewhere, CBS added six new shows--four dramas and two ensemble comedies--but went out of its way to point out that its "powerful Thursday night" remains intact when it released its new season schedule Wednesday.
That appeared to be a response to both ABC and The WB, which vowed in their schedule announcements to make that night more competitive.
As expected, one of the shows not returning is 60 Minutes Wednesday.
CBS will do some remaking on Monday to retain its strength there, moving its top sitcom, Two and a Half Men, which has flourished as the lead-out to Everybody Loves Raymond, to Raymond's 9 p.m. slot now that Raymond has ended its run.
CBS is also slating two new comedies at 8:30--after King of Queens--and at 9:30 after Two and a Half Men, sheltering both with strong lead-ins.
The 8:30 show is How I met Your Mother, "told through flashbacks from the future," and at 9:30, Out of Practice "about a family of doctors."
The new series include yet another drama from Jerry Bruckheimer, the busiest man on TV, though no new reality shows.
The newcomers, in addition to the two comedies above, are Threshold, Criminal Minds, Ghost Whisperer, and Close to Home.
Returning shows are sitcoms King of Queens; Still Standing; Yes, Dear; and Two and a Half Men; returning dramas CSI, CSI: NY, and CSI: Miami; NCIS, The Amazing Race, Survivor, Without a Trace, Numb3rs, and Cold Case, as well as 60 Minutes, 48 Hours Mystery, the CBS Sunday Movie and Crimetime Saturday.
Among the shows not returning are the low-rated 60 Minutes Wednesday, sitcom Listen Up as well as Raymond and JAG, which both ended their network runs this year. CBS also canceled Joan of Arcadia and Judging Amy, citing their ratings slides and old-skewing demographics.
For midseason are comedies Everything I Know About Men, starring Jenna Elfman, and drama, The Unit.
Following is the new schedule:
8:00-8:30 PM THE KING OF QUEENS (NT)
8:30-9:00 PM HOW I MET YOUR MOTHER (N)
9:00-9:30 PM TWO AND A HALF MEN (NT)
9:30-10:00 PM OUT OF PRACTICE (N)
10:00-11:00 PM CSI: MIAMI
8:00-9:00 PM NCIS
9:00-10:00 PM THE AMAZING RACE
10:00-11:00 PM CLOSE TO HOME (N)
8:00-8:30 PM STILL STANDING (NT)
8:30-9:00 PM YES, DEAR (NT)
9:00-10:00 PM CRIMINAL MINDS (N)
10:00-11:00 PM CSI: NY
8:00-9:00 PM SURVIVOR: GUATEMALA
9:00-10:00 PM CSI: CRIME SCENE INVESTIGATION
10:00-11:00 PM WITHOUT A TRACE
8:00-9:00 PM GHOST WHISPERER (N)
9:00-10:00 PM THRESHOLD (N)
10:00-11:00 PM NUMB3RS
8:00-9:00 PM CRIMETIME SATURDAY
9:00-10:00 PM CRIMETIME SATURDAY
10:00-11:00 PM 48 HOURS MYSTERY
7:00-8:00 PM 60 MINUTES
8:00-9:00 PM COLD CASE
9:00-11:00 PM CBS SUNDAY MOVIE
The television industry's top news stories, analysis and blogs of the day.
Thank you for signing up to Broadcasting & Cable. You will receive a verification email shortly.
There was a problem. Please refresh the page and try again.